Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 46, NWS Des Moines, IA

May 21, 20244 counties in Iowa

NWS Des Moines, IA issued this tornado warning at May 21, 2024, 4:19 PM CDT for 4 counties in Iowa. It was in force for 41 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2024, 4:19 PM CDT (21:19 UTC)
Expired
May 21, 2024, 5:00 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 8 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:32 PM CDTTSTM WND DMG1 Wnw Johnston, IAWindows blown out at Johnston High School. Time estimated with radar.
May 21, 4:33 PM CDTTSTM WND DMG1 Nnw Johnston, IAConstruction trailer flipped near the intersection of Peckham and 70th st. Time estimated with radar.
May 21, 4:40 PM CDTTORNADO1 S Alleman, IAdamage just south of Alleman.
May 21, 4:40 PM CDTTORNADO2 Se Polk City, IArain wrapped.
May 21, 4:55 PM CDTTORNADO2 Nw Elkhart, IACorrects previous tornado report from 2 NW Elkhart. Corrects previous tstm wnd dmg report from 2 NW Elkhart. Spotter reports major damage to homes/barns in area. Reported vicinity address 14790 NE 38th ST. . Estimated time that damage occurred from radar.
May 21, 4:58 PM CDTTSTM WND DMG1 Ese Ankeny, IALarge (6-inch) tree branch down.
May 21, 5:00 PM CDTTSTM WND DMG2 Nw Elkhart, IASpotter reports major damage to homes/barns in area. Reported vicinity address 14790 NE 38th ST.
May 21, 5:00 PM CDTTORNADO2 Nw Elkhart, IACorrects previous tstm wnd dmg report from 2 NW Elkhart. Spotter reports major damage to homes/barns in area. Reported vicinity address 14790 NE 38th ST.
May 21, 5:04 PM CDTTSTM WND DMG1 E Johnston, IAReport from mPING Trees uprooted or snapped, Roof blown off.
May 21, 5:07 PM CDTTSTM WND DMG1 Ese Johnston, IAPine tree down (estimated 6-8 inches) other tree damage as well.
May 21, 5:09 PM CDTTSTM WND DMG2 Nw Clive, IAReport from mPING: 3-inch tree limbs broken; Power poles broken.
May 21, 5:09 PM CDTTSTM WND DMGJohnston, IAUprooted trees seen around Beaver Dr.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:14 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

706 
WFUS53 KDMX 212119
TORDMX
IAC015-049-153-169-212200-
/O.NEW.KDMX.TO.W.0046.240521T2119Z-240521T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
419 PM CDT Tue May 21 2024

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northern Polk County in central Iowa...
  Southwestern Story County in central Iowa...
  Southeastern Boone County in central Iowa...
  Eastern Dallas County in central Iowa...

* Until 500 PM CDT.

* At 418 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Adel, moving northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Urbandale, Clive, Waukee, and Grimes around 425 PM CDT.
  Johnston, Granger, and Saylorville Lake around 430 PM CDT.
  Ankeny, Polk City, Big Creek Lake, and Big Creek State Park around 
  435 PM CDT.
  Alleman around 440 PM CDT.
  Sheldahl around 445 PM CDT.
  Huxley and Cambridge around 450 PM CDT.

Other locations impacted by this tornadic thunderstorm include Big
Creek State Park, Elkhart, Kelley, Cambridge, Sheldahl, and Alleman.

This includes the following highways...
 Interstate 35 between mile markers 92 and 107.
 Interstate 80 near mile marker 111, and between mile markers 127 and
129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4154 9399 4165 9408 4200 9366 4180 9336
TIME...MOT...LOC 2118Z 232DEG 39KT 4163 9396 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Donavon
4 follow-up statements
355 
WWUS53 KDMX 212134
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
Issued by National Weather Service Omaha/Valley Nebraska
434 PM CDT Tue May 21 2024

IAC015-049-153-169-212200-
/O.CON.KDMX.TO.W.0046.000000T0000Z-240521T2200Z/
Polk IA-Story IA-Boone IA-Dallas IA-
434 PM CDT Tue May 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHERN
POLK...SOUTHWESTERN STORY...SOUTHEASTERN BOONE AND EAST CENTRAL
DALLAS COUNTIES...

At 434 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Johnston, moving northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY.

This dangerous storm will be near...
  Ankeny, Polk City, Huxley, Slater, Big Creek Lake, Saylorville 
  Lake, Elkhart and Alleman around 440 PM CDT.
  Cambridge and Kelley around 445 PM CDT.
  Ames around 450 PM CDT.

Other locations impacted by this tornadic thunderstorm include Big
Creek State Park, Elkhart, Kelley, Cambridge, Sheldahl and Alleman.

This includes the following highways...
 Interstate 35 between mile markers 92 and 107.
 Interstate 80 between mile markers 127 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4162 9380 4172 9385 4200 9366 4180 9336
TIME...MOT...LOC 2134Z 206DEG 44KT 4170 9373 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Petersen
135 
WWUS53 KDMX 212141
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
441 PM CDT Tue May 21 2024

IAC015-049-212150-
/O.CAN.KDMX.TO.W.0046.000000T0000Z-240521T2200Z/
Boone IA-Dallas IA-
441 PM CDT Tue May 21 2024

...THE TORNADO WARNING FOR SOUTHEASTERN BOONE AND EAST CENTRAL DALLAS
COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

LAT...LON 4167 9367 4178 9376 4197 9362 4180 9336
TIME...MOT...LOC 2140Z 223DEG 51KT 4179 9362 

$$

IAC153-169-212200-
/O.CON.KDMX.TO.W.0046.000000T0000Z-240521T2200Z/
Polk IA-Story IA-
441 PM CDT Tue May 21 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHERN
POLK AND SOUTHWESTERN STORY COUNTIES...

At 440 PM CDT, a confirmed tornado was located over Alleman, or near
Ankeny, moving northeast at 60 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Huxley, Cambridge, Elkhart, and Alleman around 445 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Elkhart, Cambridge, Sheldahl, Alleman, and Big Creek State Park.

This includes Interstate 35 between mile markers 92 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4167 9367 4178 9376 4197 9362 4180 9336
TIME...MOT...LOC 2140Z 223DEG 51KT 4179 9362 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Donavon
813 
WWUS53 KDMX 212155
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
455 PM CDT Tue May 21 2024

IAC153-169-212200-
/O.EXP.KDMX.TO.W.0046.000000T0000Z-240521T2200Z/
Polk IA-Story IA-
455 PM CDT Tue May 21 2024

...THE TORNADO WARNING FOR NORTHERN POLK AND SOUTHWESTERN STORY
COUNTIES WILL EXPIRE AT 500 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Note, a dangerous tornado is ongoing over southeast Story county now.

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

LAT...LON 4167 9367 4178 9376 4197 9362 4180 9336
TIME...MOT...LOC 2150Z 232DEG 39KT 4185 9352 

$$

Donavon
509 
WWUS53 KDMX 212155 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
455 PM CDT Tue May 21 2024

IAC153-169-212204-
/O.EXP.KDMX.TO.W.0046.000000T0000Z-240521T2200Z/
Polk IA-Story IA-
455 PM CDT Tue May 21 2024

...THE TORNADO WARNING FOR NORTHERN POLK AND SOUTHWESTERN STORY
COUNTIES WILL EXPIRE AT 500 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for central Iowa.

LAT...LON 4167 9367 4178 9376 4197 9362 4180 9336
TIME...MOT...LOC 2154Z 232DEG 39KT 4187 9348 

$$

Donavon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 21, 1:42 PM CDT, 2 hours 37 minutes earlier. Its key messages:

  • Take action for ALL weather warnings this afternoon with tornadoes, damaging wind gusts, and large hail all possible
  • Renewed or prolonged flooding possible with rain that falls this afternoon with rivers rising
Area forecast discussion, May 21, 1:42 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
142 PM CDT Tue May 21 2024

.KEY MESSAGES...
- Take action for ALL weather warnings this afternoon with
  tornadoes, damaging wind gusts, and large hail all possible
- Renewed or prolonged flooding possible with rain that falls
  this afternoon with rivers rising

&&

.DISCUSSION...
Issued at 142 PM CDT Tue May 21 2024

Already one round of heavy rainfall moved through the state last
night with 3 to 5 inches of rainfall in some areas with isolated
higher amounts that led to flash flooding. Severe storms also moved
over southern and parts of central Iowa in the morning hours. As a
shortwave trough lifts northeastward and negatively tilts this
afternoon, latest Warn on Forecast System (WoFS) is showing
good airmass recovery with dewpoints rising 5 or so degrees
ahead of a surface triple point. Low level kinematics are
already strong and mid-levels are increasing as well. As the
airmass recovers, WoFS shows strong instability with MLCAPE
growing above 1500 J/kg and very favorable 0-500m and 0-1km SRH
ahead of it as well. Hodographs show a bit more linear
depiction, but initially they may be able to remain curved in
the low levels. Therefore, concern and confidence remain high of
rotating storms capable of tornadoes, including a few strong
given the Particularly Dangerous Situation Tornado Watch issued
earlier, damaging wind gusts including the potential of a few
intense wind gusts (greater than 75 mph), and large hail larger
than golf ball size. The hail size can be greater with rotating
storms as hailstones recycle in the updraft. Rainfall with
these storms of 1 to 2 inches will be possible and could cause
new flash flooding or prolong or renew flooding with rivers
rising as well from the recent and future rainfall. Storms will
move quickly through our area this afternoon and be largely east
of a Waterloo to Ottumwa line by around 7pm

As we move into this evening, we will enter a several day period of
drier conditions, which will be welcome for saturated soils and
swollen streams. While river flooding will be peaking mid to
late this week, no substantial rainfall is forecast until
Thursday night into Friday. This is when the next shortwave
trough will approach and pass north of the region and bring
thunderstorms through the state. The timing may mitigate a wider
severe risk, but instability and shear may be sufficient for a
few strong to severe storms.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue May 21 2024

Main concern is severe thunderstorms that may have large hail
and damaging wind gusts this afternoon. TEMPO lines are for best
timing of storms with impacts that may need more limited as the
storms move through than currently shown. Winds are gusty from
the southeast early this afternoon, but will stay gusty as they
become from the northwest behind the storms. A return to VFR
conditions is forecast into tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>083-092.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, May 21, 2:15 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
215 PM CDT Tue May 21 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
215 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of central Iowa,
north central Iowa, northeast Iowa, northwest Iowa, south central
Iowa, southeast Iowa, southwest Iowa, and west central Iowa.

.DAY ONE...This Afternoon and Tonight

A cold front that will be moving eastward across the state of Iowa
to generate a line of strong-severe storms during the afternoon
and evening hours with tornadoes, damaging winds, flash flooding,
and large hail all possible with the strongest storms. The worst
of the storms will be primarily during the 3 pm to 9 pm timeframe.
Winds could gust over 40 mph at times this evening as the storms
move off to the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances return at times Friday and
through the weekend. The severe weather potential for these days
will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 21, 4:08 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
408 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Tstm Wnd Dmg     N Guthrie Center        41.73N 94.50W
05/21/2024                   Guthrie            IA   Trained Spotter

            Raining with Strong Winds resulting in
            broken trees.

&&

JT
Local storm report, May 21, 4:09 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
409 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             Winterset               41.34N 94.02W
05/21/2024  E1.00 Inch       Madison            IA   Broadcast Media

&&
Local storm report, May 21, 4:11 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
411 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Gst     2 WSW Algona            43.07N 94.27W
05/21/2024  M70 MPH          Kossuth            IA   AWOS

            AWOS station KAXA Algona Airport.

&&

JC/CH
Local storm report, May 21, 4:15 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
415 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Tstm Wnd Gst     2 NNE Fort Dodge        42.53N 94.17W
05/21/2024  M52 MPH          Webster            IA   AWOS

            AWOS station KFOD Fort Dodge Airport.

&&

JC/CH
Local storm report, May 21, 4:17 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
417 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Flood            2 NNW Ferguson          41.97N 92.88W
05/21/2024                   Marshall           IA   Emergency Mngr

            Several roads closed due to water over the
            roads across the county. Several bridges
            impassable due to flooding. A couple
            landslides due to the flooding.

&&

JAZ
Local storm report, May 21, 4:19 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
419 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tornado          3 E Fontanelle          41.30N 94.51W
05/21/2024                   Adair              IA   Public

            Reported by Trained Spotter.

&&

JC/CH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXPalo Alto, Pocahontas50 min
May 20, 8:48 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago42 min
May 20, 9:12 PM CDTRiver Flood WatchDMXBlack Hawk24 hr
May 20, 9:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXHumboldt, Kossuth, Palo Alto, Pocahontas37 min
May 20, 9:30 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago, Worth22 min
May 20, 10:20 PM CDTSpecial Weather StatementDMXHancock25 min
May 20, 10:35 PM CDTSevere Thunderstorm WarningDMXKossuth25 min
May 20, 10:40 PM CDTSpecial Weather StatementDMXPalo Alto, Pocahontas35 min
May 20, 11:02 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas28 min
May 20, 11:16 PM CDTFlash Flood WarningDMXHancock, Kossuth, Winnebago6 hr
May 20, 11:30 PM CDTSpecial Weather StatementDMXCarroll30 min
May 20, 11:34 PM CDTSpecial Weather StatementDMXGuthrie26 min
May 20, 11:58 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Dallas, Greene, Guthrie and 2 more36 min
May 21, 12:06 AM CDTSpecial Weather StatementDMXPocahontas24 min
May 21, 12:10 AM CDTSpecial Weather StatementDMXHancock35 min
May 21, 1:09 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford66 min
May 21, 1:20 AM CDTSevere Thunderstorm WarningDMXJasper, Polk40 min
May 21, 2:15 AM CDTSpecial Weather StatementDMXAudubon, Guthrie60 min
May 21, 2:32 AM CDTSpecial Weather StatementDMXBlack Hawk, Tama28 min
May 21, 2:38 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy, Hardin37 min
May 21, 2:56 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler49 min
May 21, 3:09 AM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin, Wright8 hr
May 21, 3:22 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac38 min
May 21, 3:26 AM CDTFlash Flood WarningDMXAdair, Audubon, Cass, Guthrie8 hr
May 21, 4:12 AM CDTSpecial Weather StatementDMXPolk33 min
May 21, 4:22 AM CDTFlash Flood WarningDMXBoone, Dallas, Greene, Guthrie, Jasper, Marshall and 2 more7 hr
May 21, 5:09 AM CDTAreal Flood WarningDMXHancock, Kossuth, Winnebago14 hr
May 21, 5:25 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama50 min
May 21, 5:51 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama39 min
May 21, 6:18 AM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 21, 6:26 AM CDTFlash Flood WarningDMXJasper, Marshall, Poweshiek, Tama5 hr
May 21, 6:28 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCarroll, Crawford, Sac47 min
May 21, 6:51 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Cass, Crawford, Guthrie54 min
May 21, 7:07 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCass23 min
May 21, 7:24 AM CDTTornado WarningDMXAdair, Cass36 min
May 21, 7:29 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Audubon, Cass, Guthrie46 min
May 21, 7:35 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Taylor40 min
May 21, 8:05 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison55 min
May 21, 8:41 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXDallas, Madison, Polk, Warren64 min
May 21, 8:57 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Grundy, Hardin, Marshall, Tama2 hr
May 21, 9:26 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 2 more64 min
May 21, 10:09 AM CDTRiver Flood WarningDMXCass15 hr
May 21, 11:14 AM CDTRiver Flood WatchDMXPolk4 days
May 21, 11:14 AM CDTRiver Flood WatchDMXWebster9 hr
May 21, 11:14 AM CDTRiver Flood WatchDMXPolk5 days
May 21, 11:14 AM CDTRiver Flood WatchDMXDallas, Greene4 days
May 21, 11:14 AM CDTRiver Flood WatchDMXBoone, Hamilton, Webster47 hr
May 21, 11:14 AM CDTRiver Flood WarningDMXTama8 days
May 21, 11:14 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek46 min
May 21, 11:16 AM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 6 more24 hr
May 21, 11:54 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXPoweshiek21 min
May 21, 1:38 PM CDTSevere Thunderstorm WarningDMXCrawford52 min
May 21, 2:18 PM CDTSevere Thunderstorm WarningDMXSac29 min
May 21, 2:28 PM CDTSevere Thunderstorm WarningDMXAdams, Audubon, Cass62 min
May 21, 2:30 PM CDTSevere Thunderstorm WarningDMXAudubon, Calhoun, Carroll, Crawford, Sac45 min
May 21, 2:52 PM CDTTornado WarningDMXAdams, Cass18 min
May 21, 2:55 PM CDTTornado WarningDMXAdair, Adams, Cass, Union50 min
May 21, 2:57 PM CDTFlash Flood WarningDMXAdair, Audubon, Carroll, Cass, Crawford, Greene and 1 more6 hr
May 21, 3:07 PM CDTTornado WarningDMXAdair, Adams, Madison, Taylor, Union53 min
May 21, 3:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Boone, Calhoun, Carroll, Greene, Guthrie and 1 more49 min
May 21, 3:13 PM CDTTornado WarningDMXAudubon, Cass, Greene, Guthrie22 min
May 21, 3:20 PM CDTRiver Flood WarningDMXPolk7 hr
May 21, 3:26 PM CDTRiver Flood WarningDMXPolk4 days
May 21, 3:26 PM CDTRiver Flood WarningDMXPolk4 days
May 21, 3:26 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Madison, Union49 min
May 21, 3:31 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXBoone, Greene, Hamilton, Webster, Wright44 min
May 21, 3:33 PM CDTTornado WarningDMXRinggold, Taylor, Union42 min
May 21, 3:35 PM CDTTornado Warning Tornado observedConsiderable damage threatDMXAdair, Dallas, Guthrie, Madison40 min
May 21, 3:40 PM CDTTornado Warning Tornado observedDMXAdair, Adams, Dallas, Madison, Ringgold, Union50 min
May 21, 3:55 PM CDTTornado WarningDMXClarke, Madison, Ringgold, Union, Warren50 min
May 21, 3:58 PM CDTTornado WarningDMXClarke, Decatur, Lucas, Ringgold, Union, Warren47 min
May 21, 4:01 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Guthrie, Hamilton, Webster44 min
May 21, 4:03 PM CDTTornado WarningDMXBoone, Hamilton, Webster42 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Dallas, Decatur, Lucas, Madison and 4 more64 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth49 min
May 21, 4:15 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Worth, Wright45 min
May 21, 4:25 PM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Grundy, Hamilton, Hardin, Marshall and 2 more50 min
May 21, 4:30 PM CDTTornado WarningDMXJasper, Madison, Polk, Warren45 min
May 21, 4:43 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Jasper, Marion, Marshall, Polk and 2 more47 min
May 21, 4:46 PM CDTTornado WarningDMXFranklin, Grundy, Hamilton, Hardin17 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.